Illinois, 2021Flood in Illinois, June 30, 2021
June 30, 2021 · NWS LOT · 3 events in 3 counties and zones
Scattered thunderstorms produced heavy rain and localized flooding in the Joliet area during the afternoon of June 30th. Scattered showers produced a few funnel clouds across east central Illinois during the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced heavy rain and localized flooding in the Joliet area during the afternoon of June 30th. Scattered showers produced a few funnel clouds across east central Illinois during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 12:17 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 30, 12:17 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
117 PM CDT Wed Jun 30 2021
.SHORT TERM...
317 AM CDT
Through Thursday...
Primary forecast concerns in the near term are with thunderstorm
chances this afternoon/evening and to a lesser extent Thursday, as
well as increasing northeast winds Thursday and associated cooler
temps and the development of dangerous swimming conditions at
Lake Michigan beaches.
Early morning GOES vapor imagery shows our upper pattern finally
beginning to shift, with the weakening of the mid-Atlantic upper
ridge and the eastward propagation of an upper trough across the
upper Midwest/western Great Lakes region. The trough will
gradually deepen as this occurs, in response to a deep mid-level
short wave which is forecast to dig south from Hudson Bay to the
central and eastern Lakes by late Thursday. In the lower levels,
the moist confluent 925-850 mb baroclinic zone which has been
across the region for several days will begin to shift south,
while a diffuse weak surface cold front currently from northern IA
to central WI and central lower MI sags south across the forecast
area. Persistent low level west-southwesterly flow within the
moist baroclinic zone will continue to produce periods of
scattered showers across the cwa today, with scattered
thunderstorms increasing with diurnal heating from late morning
into this afternoon. Better 925-850 mb confluence appears to favor
the southern half of the forecast area for precip coverage
through midday, with better thunderstorm coverage across central
IL/IN this afternoon. CAM guidance does however indicate the
potential for some stronger convective development along the weak
surface frontal boundary across our cwa this afternoon. Recent 5
km WRF (ARW) and HRRR runs indicate this to be somewhere near the
I-80 corridor, and have highlighted this area southward for higher
pops this afternoon. Locally heavy rainfall potential will again
accompany these storms this afternoon, with PWATs still progged to
be near 2 inches, and modest westerly mid-level flow roughly
parallel to the surface boundary potentially supportive of slow
eastward cell movements. While no widespread severe threat is
anticipated, a few gusty storms are possible once again.
Thunderstorm threat should gradually wane this evening with the
loss of diurnal heating after sunset.
As the Hudson Bay short wave digs toward the Great Lakes later
tonight, a second stronger cold front is forecast to push south
into the forecast area. Winds will shift northeast and begin to
increase behind the front, aided by surface high pressure building
in behind the front across the northern Lakes. Cooler and drier
air will surge into the area Thursday, with north-northeast winds
gusting 20-25 mph (and perhaps a few 30 mph gust near Lake
Michigan). These gusty northerly winds will likely build waves on
Lake Michigan into the 5- 8 foot range during the afternoon,
resulting in hazardous swimming conditions for Lake Michigan
beaches. Cooler air will stabilize northeast IL and far northwest
IN where high temps will likely only reach 75-80 degrees, though
parts of north central IL and areas farther south of I-80 along
the cold front may see some isolated showers or thunderstorms
develop Thursday afternoon. Rain chances diminish quickly in these
areas by evening however, as the cooler stable air spreads across
the entire forecast area.
Ratzer
&&
.LONG TERM...
220 AM CDT
Thursday night through Tuesday...
After a wet stretch of weather, the upcoming holiday weekend looks
splendid with low humidity levels, summer-like temperatures, plenty
of sun, and no chances for precipitation. Friday will be the coolest
day of the weekend with highs in the 70s. A brisk winds off Lake
Michigan will keep lakeshore locations a smidge cooler. Temperatures
Saturday and Sunday will be progressively warmer with highs in the
lower and upper 80s, respectively. Temperatures Sunday evening
should hold steady in the upper 70s to lower 80s -- perfect for
fireworks. The warming trend will continue into the first portion of
the workweek with highs returning toward the 90 degree mark and
increasing humidity levels. Chances for showers and storms will
return by the middle of next week.
Borchardt
&&
.AVIATION...
For the 18Z TAFs...
Aviation forecast concerns for this TAF period include:
-An easterly wind shift associated with a lake breeze at ORD and
MDW
-Scattered showers and thunderstorms in the Chicago metro this
afternoon
-Potential for fog rolling inland off of Lake Michigan overnight
and impacting the Chicago-area terminals
A lake breeze is currently near ORD and MDW with outflow from
showers on both sides of this boundary attempting to push the
breeze in opposite directions. The end result is a challenging
forecast for wind shifts at ORD and MDW over the next few hours
with plenty of uncertainty over just how the lake breeze/outflow
composite boundary behaves. As of this writing at 18Z, the
boundary sits right over ORD and just northeast of MDW, with the
expectation that the boundary will be completely west of ORD soon
after 18Z and through MDW just prior to 19Z, but the exact timing
of this will of course be influenced by the ongoing showers and
their associated outflows.
At this time, there hasn't been much lightning activity noted
within the ongoing cellular convection, but that could pick up
over the next few hours as a slight uptick in instability is
achieved with modest diurnal heating. In addition to lightning,
brief, but torrential downpours can be expected under the most
robust cells that develop, with visibility reductions likely as a
result (1/4 mile visibility was temporarily achieved at DPA as one
of the better-looking cells of the day so far moved overhead).
Overall coverage of showers/thunderstorms was not expected to be
high enough near ORD/MDW to warrant a prevailing or TEMPO group
to highlight this, but amendments may be necessary later on.
Lastly, it's possible that fog and low-level clouds coming inland
from Lake Michigan overnight may reach some of the Chicago-area
terminals. Confidence in this still was not high enough at this
time to formally introduce a mention this possibility in the 18Z
TAF package, but this is certainly something that will be
monitored and may require an addition of reduced ceilings and/or
visibilities at ORD, MDW, or GYY in the 00Z package.
Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104...1 PM Thursday
to 4 AM Saturday.
IN...Beach Hazards Statement...INZ001-INZ002...1 PM Thursday to 4 AM
Saturday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...10 AM Thursday to
7 PM Friday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...1 PM Thursday to 7
PM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 30, 11:35 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1235 PM CDT Wed Jun 30 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1235 PM CDT Wed Jun 30 2021 /135 PM EDT Wed Jun 30 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms remain possible this afternoon and
evening along and south of the I-88 corridor across northern
Illinois and across northwest Indiana. Torrential downpours and
gusty winds will accompany the strongest storms, with localized
flooding of ditches, fields and roadways possible especially where
heavy rains have fallen over the past several days.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
High Swim Risk.
Friday...
High Swim Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Brisk north to northeast winds Thursday and Thursday night will
result in building waves on southern Lake Michigan. High wave
action will result in hazardous swimming conditions for Lake
Michigan beaches from Thursday afternoon into Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 20 to 25 mph.
LMZ740>745-011745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1235 PM CDT Wed Jun 30 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Friday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Thunderstorm Risk.
Petr
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
Flood, Will
- When
- June 30, 2:30 PM CST to 4:30 PM CST
- Where
- Will County, 3.65 mi NNW of Shorewood to 1.35 mi WNW of Shorewood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.566, -88.234
Black Road was closed between Interstate 55 and Essington Road due to flooding. A photo was shared on social media showing high standing water on Drauden Road. A retired NWS meteorologist measured 2.80 inches of rain near Jaguar Court and a nearby CoCoRaHS observer measured 2.20 inches of rain.
Funnel Cloud, Ford
- When
- June 30, 6:05 PM CST
- Where
- Ford County, 2 mi NE of Roberts
- Reported by
- Social Media
- Coordinates
- 40.641, -88.153
A photo of a funnel cloud northeast of Roberts was shared on social media.
Funnel Cloud, Iroquois
- When
- June 30, 6:25 PM CST
- Where
- Iroquois County, Gilman
- Reported by
- Social Media
- Coordinates
- 40.770, -87.990
A photo of a funnel cloud near Gilman was shared on social media.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 30, 20212 deaths · 1 event
- Damaging Winds in Maine, June 30, 20211 death · $200,000 · 74 kt wind · 5 events
- Flash Flood in Ohio, June 30, 2021$500,000 · 1 event
- Damaging Winds in Vermont, June 30, 2021$317,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Pennsylvania, June 30, 2021$150,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, June 30, 2021$78,000 · 1.5 in hail · 29 events
- Damaging Winds in Massachusetts, June 30, 2021$33,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, June 30, 2021$116,000 · 60 kt wind · 4 events
- Flash Flooding and Flooding in New Mexico, June 30, 2021$85,000 · 4 events
- Damaging Winds in Pennsylvania, June 30, 2021$42,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, June 30, 2021$22,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Wind in Indiana, June 30, 2021$39,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960436, 960435, 960434.